Texas, 2013

Damaging Wind in Texas, August 10, 2013

August 10, 2013 · NWS SHV · 1 event in 1 county or zone

Late afternoon and early evening convection developed across Northeast Texas on August 10th. These storms developed in a moderately unstable airmass and once they decayed, they produced strong and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Late afternoon and early evening convection developed across Northeast Texas on August 10th. These storms developed in a moderately unstable airmass and once they decayed, they produced strong and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SAT AUG 10 2013

.DISCUSSION...

THE CURRENT AFTERNOON RADAR IMAGERY IS SHOWING A FEW SHOWERS AND
ISOLATED THUNDERSTORMS THAT ARE TRYING TO DEVELOP ALONG A STATIONARY
BOUNDARY JUST SOUTH OF I30....WHILE ORGANIZED SHOWER AND THUNDERSTORM
ACTIVITY ASSOCIATED WITH A LOW MIGRATING ACROSS THE GULF HAS
REMAINED JUST SOUTH OF THE CWA. THE CURRENT THUNDERSTORM ACTIVITY
ACROSS THE AREA SHOULD LINGER THROUGH THE REMAINDER OF THE
DAYLIGHT HOURS...THEN BEGIN TO DISSIPATE.

MODELS HOLD THE STATIONARY FRONTAL BOUNDARY NEAR THE I30 CORRIDOR
THROUGH THE REMAINDER OF THE WEEKEND...THEN BEGIN TOP LIFT THIS
FEATURE ON MONDAY. THE UPPER LOW IN THE GULF SHOULD MIGRATE INTO
MEXICO TONIGHT...REMOVING ITS INFLUENCE ON ANY RAIN CHANCES. THAT
LEAVES THE INFLUENCE OF THE UPPER RIDGE ACROSS THE AREA...AND THIS
WILL CONTINUE TO SPELL HOT AND DRY CONDITIONS FOR MUCH OF THE AREA
INTO THE EARLY PART OF THE WORK WEEK. MODELS DO GIVE HOPE BY THE
MIDDLE OF THE WORK WEEK...AS THE RIDGE SHIFTS WEST AND ALLOWS AN
UPPER LEVEL TROUGH AXIS TO POSITION ACROSS THE AREA IN THE LATTER
PART OF THE WORK WEEK.

RAIN CHANCES SHOULD INCREASE WITH THIS TROUGH BY MID WEEK...WITH
A COOL DOWN TEMPS FALLING JUST BELOW CLIMO READINGS AT END OF THE
WORK WEEK. SO TO SUM UP THIS DISCUSSION...VERY LITTLE CHANGE IN
THE SHORT TERM AS THE HEAT CONTINUES...BUT THERE IS HOPE AS
THINGS DO LOOK BETTER AT THE END OF THE PERIOD.

ELEVEN

&&

.AVIATION...

VFR FLIGHT WEATHER TO PREVAIL THROUGHOUT MOST OF THE NEXT TAF
FORECAST PERIOD ENDING AT 12/00Z. WIDELY SCATTERED CONVECTION
ONGOING THIS AFTERNOON WILL DECREASE IN COVERAGE TONIGHT...BUT
INCREASE AGAIN SUNDAY AFTERNOON. THE STRONGER THUNDERSTORMS WILL
CREATE SOME WIND AND TURBULENCE ISSUES AS WELL AS BRIEF RESTRICTIONS
TO VISIBILITY AND CEILINGS. ALSO...EXPECT SOME REDUCTION IN
VISIBILITY TO MVFR FOR A COUPLE OF HOURS AROUND SUNRISE SUNDAY DUE
TO FOG AND HAZE. SURFACE WIND SOUTH TO SOUTHEAST 6-12 KTS THROUGHOUT
MUCH OF THE PERIOD. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  98  76  97  76 /  20  20  20  20  10
MLU  72  96  72  93  74 /  20  20  20  20  20
DEQ  74  96  74  95  71 /  30  20  20  20  20
TXK  76  96  75  94  75 /  30  20  20  20  20
ELD  73  97  73  94  72 /  30  20  20  20  20
TYR  76  98  77  95  77 /  20  20  20  10  10
GGG  76  99  76  97  76 /  20  20  20  20  10
LFK  74  98  74  95  75 /  20  30  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/14
Hazardous weather outlook, Aug 10, 10:28 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1128 AM CDT SAT AUG 10 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1128 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE FOUR STATE REGION WEAK UPPER LEVEL
DISTURBANCES INTERACT WITH DAYTIME INSTABILITY DURING AFTERNOON
HEATING. ADDITIONAL REDEVELOPMENT WILL BE POSSIBLE OVERNIGHT AS
WELL...BUT THE THREAT FOR ORGANIZED HAZARDOUS WEATHER IS LOW.
HOWEVER...SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

IN ADDITION...AFTERNOON TEMPERATURES WILL CLIMB INTO THE MID AND
UPPER 90S. WHEN COMBINED WITH THE HUMIDITY...AFTERNOON HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND
AS THE UPPER LEVEL DISTURBANCE LINGERS OVER THE AREA. CHANCES FOR
MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL INCREASE BY TUESDAY
AND WEDNESDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES DROP
SOUTHEAST ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

ELEVEN

In the hours before

Special weather statement, Aug 10, 4:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
530 PM CDT SAT AUG 10 2013

TXZ137-138-150-151-102300-
GREGG-HARRISON-PANOLA-RUSK-
530 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE AND TATUM...

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TATUM...OR 16 MILES SOUTHWEST OF
MARSHALL. THIS STORM WAS  NEARLY STATIONARY.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Aug 10, 4:39 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 PM CDT SAT AUG 10 2013

LAZ001-002-102315-
BOSSIER-CADDO-
539 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BOSSIER CITY AND SHREVEPORT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF BENTON...OR 9 MILES
NORTHWEST OF BOSSIER CITY...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Aug 10, 5:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT SAT AUG 10 2013

TXZ138-150-151-110030-
HARRISON-PANOLA-RUSK-
623 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...DEBERRY...HENDERSON...MINDEN AND
     PINEHILL...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF ELYSIAN FIELDS TO 5 MILES SOUTH OF HENDERSON...OR ALONG A
LINE EXTENDING FROM 13 MILES NORTH OF CARTHAGE TO HENDERSON. THESE
STORMS WERE  NEARLY STATIONARY.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

05

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 10, 5:45 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.330, -95.300

A tree was downed near the Tyler, Texas mall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462260.